Where are you from (country)? USA
How did you find this forum? Googling propecia side effects
What is your current age, height, weight? 32, 5’10", 160 lbs
What specific drug did you use? Finasteride, and Arimidex (anastrozole)
What dose did you take ? Fin was 0.5 mg every other day, Arimidex was one single half dose
What condition was being treated with the drug? Male baldness for Fin, then went to a men’s testosterone clinic to try to help PFS where they gave me Arimidex
For how long did you take the drug? 6 months of Fin. I took just one half dose of Arimidex
How old were you, and WHEN (date) did you start the drug? I was 27 when I started Fin so sometime in 2015. 31 when I took Arimidex earlier this year in 2020
How old were you when you quit, and WHEN (date) did you quit? Quit Fin after 6 months so still was 27. I only used Arimidex once.
How did you quit (cold turkey or taper off)? Cold turkey
How long into your usage did you notice the onset of side effects? 6 months for Finasteride. 2 days for Arimidex
What side effects did you experience that have yet to resolve since discontinuation?
Fin - significantly reduced penis sensitivity and reduced ejaculate, reduced libido.
Arimidex- Insomnia, heart palpitations, cracking joints.
Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.
[ X] Loss of Libido / Sex Drive
[ X] Erectile Dysfunction
Loss of Morning Erections
[ X] Loss of Spontaneous Erections
Loss of Nocturnal Erections
[ X] Reduced Ejaculate
[X ] Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility
Emotional Blunting / Emotionally Flat
Difficulty Focusing / Concentrating
Memory Loss / Forgetfulness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
[ X] Lack of Motivation / Feeling Passive / Complacency
[X ] Extreme Anxiety / Panic Attacks
Severe Depression / Melancholy
Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Shrinkage / Loss of Fullness
[X ] Genital numbness / sensitivity decrease
Gynecomastia (male breasts)
[X ] Joint Pain
[ X] Dry / Dark Circles under eyes
Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
Vision - Acuity Decrease / Blurriness
[ X] Tinnitus (ringing or high pitched sound in ears)
Increased hair loss
[X ] Frequent urination
Lowered body temperature
What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug? TRT
If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug? My natural testosterone level hovers around 150ng/dl, so just about out of range. 4 years ago it was 400ng/dl
Tell us your story, in your own words, about your usage and side effects experienced while on/off the drug.
My body hates enzyme inhibitors, plain and simple. I unfortunately had to learn this the hard way.
5 years ago at age 27, after toying with the idea for some time, I decided to roll the dice and was put on Propecia to combat my noticeably thinning and receding hairline. Hearing about potential side effects, I cut my pills in half and was taking each one every other day, thinking that would reduce the likelihood of anything bad happening. For about 6 months I noticed nothing, if anything I was even more of a horndog, but that was normal for me. Then one fateful morning I woke up, and immediately noticed my penis was basically numb. Like touching my elbow, there was just hardly any pleasurable sensation. This was quite profound because my whole life I could get erect at the slightest touch. I quit immediately, didn’t have any sort or rebound or secondary crash as many users report. To this day it’s still not the same, maybe 50% of what it used to be. Maintaining erections is very difficult and takes a lot of work. Also my ejaculatory volume is about half of what it used to be, maybe even less. I also noticed for the next couple of years that I had to urinate much more frequently, as if my bladder was half the size it used to be. This is probably related to prostate size, although I don’t know if it’s smaller or larger now. This specific symptom seems to have improved over the past year however, or maybe I’ve just adapted to it.
Fast forward to earlier this year. Some PFS sufferers have mentioned some improvement with testosterone supplementation, so I decided to hit up a local men’s hormone clinic. I did some bloodwork, and my T was quite low, about 150ng/dl. Now, I had done bloodwork about 3 years prior (after PFS began) and it was 400ng/dl, same time of day. So it seems to have dropped significantly over that time, although I can’t say I noticed any worsening of symptoms. Either way, I decided to give it a go and began their regimen of testosterone, hcg, and off-label anastrozole, each bi-weekly. This was in February 2020.
I didn’t use the anastrozole for the first 2 months, so I could see what the testosterone and hcg did on their own. Then in mid April, I noticed what seemed like a soreness in my chest at the skin level. It could have been anything, but I decided “okay, maybe it’s time to introduce the anastrozole now.” Enter huge mistake #2.
I must have some weird predisposition to aromatase-inhibitors, because this pill absolutely DESTROYED me. The day after I took the pill, I was sitting on my couch, totally relaxed, nothing is bothering me or stressing me out. Then, suddenly I get this weird sensation which I can only describe as having an alka-seltzer tablet dropped in my brain, just this weird effervescent feeling. 10 seconds later, my heart is racing as if I’m running a 200 yard dash. I felt like I was on an airplane spiraling out of control, I couldn’t look at any one thing for more than a second, and felt as though my eyes were going to roll to the back of my head. I was certain I was having either a heart attack or was about to have a seizure. I went outside to try to walk it off, to no avail. I had my phone in my hand ready to call an ambulance. From the outset this appears to be a panic attack, but I’m pretty sure those aren’t supposed to last for 3 hours like this did. Even after my heart finally came down to about 100bpm, I was still shaking, sweating and twitching into the night. This began 2 months of absolute hell.
From this moment on, I was a total insomniac. I’m not talking about your grandpa only sleeping 5 hours a night insomnia, I’m talking I slept 20 hours the entire month of May. I would go 4-5 days without sleeping a minute, then have some strange lucid nap for a few hours, then repeat. It was to the point where I could barely see anything and couldn’t feel my own legs hitting the ground as I walked. I also had reoccurring panic attacks like the first one, although they weren’t quite as long. Every muscle in my body seemed to be locked, as if there was a live wire attached to my central nervous system. I had chest pains, muscle spasms, shortness of breath, and heart murmurs/palpitations constantly, along with the feeling of pop rocks going off in my brain. I did go to the ER eventually, because I thought I had maybe a blood clot in my heart or lungs, which is sometimes known to happen to guys on TRT. Several tests were done and nothing of that nature was found. I had to get an extended medical waiver for work, while my doctor tried several sleeping meds on me that did nothing (Vistaril, Trazadone, Buspar) before finally writing me a script for Ambien in June. Even a full Ambien would only get me about 2 hours of sleep at first. For 31 years of my life I slept like a rock no matter how stressed I was, and now one of the most powerful sleeping pills on the planet would only knock me out for 2 hours.
I could go on about this, but I think I’ve made my point. I am not a hypochondriac; I’m a care free guy and have been through stressful times without anything resembling a panic attack, let alone one that lasted 2 months. By July I started to regain some semblance of functionality, and there has been marginal improvement each month since. I sleep about 4 hours a night now without any medicine. I have crazy dark eye circles which I never used to have, still get some weird fluttering heart murmurs at night, and also every joint I have clicks and pops like never before. I guess the only good thing to come out of this is I don’t really care about my half numb penis anymore after what I went through with the AI. I’m just glad to be alive and functional, because there were moments I could tell my body was shutting down. You aren’t supposed to only sleep 5 hours a week, for a month.